Alert archive / Oregon / Red Flag Warnings in 2017
Red Flag Warning 45, NWS Medford, OR
NWS Medford, OR issued this red flag warning at Sep 3, 2017, 2:03 PM PDT for Klamath County, Lake County, Oregon. It took effect at Sep 4, 2017, 2:00 PM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 3, 2017, 2:03 PM PDT (21:03 UTC)
- In effect from
- Sep 4, 2017, 2:00 PM PDT
- Expired
- Sep 4, 2017, 8:00 PM PDT
- In force
- 6 hr
- Issued by
- NWS Medford, OR
Counties Klamath County, OR, Lake County, OR
The radar
The Medford radar (KMAX), 158 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 9.1 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2850 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
992 WWUS86 KMFR 032103 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 203 PM PDT Sun Sep 3 2017 ORZ624-041200- /O.UPG.KMFR.FW.A.0036.170904T2100Z-170905T0300Z/ /O.NEW.KMFR.FW.W.0045.170904T2100Z-170905T0300Z/ Klamath Basin and the Fremont-Winema National Forest- 203 PM PDT Sun Sep 3 2017 ...RED FLAG WARNING IN EFFECT FROM 2 PM PDT UNTIL 8 PM PDT MONDAY FOR DRY AND UNSTABLE HAINES 6 CONDITIONS WITH EXISTING FIRES FOR FIRE WEATHER ZONE 624 INCLUDING THE JADE CREEK FIRE... The National Weather Service in Medford has upgraded the Fire Weather Watch to a Red Flag Warning...which is in effect from 2 PM to 8 PM PDT Monday. * Impacts: Hot, very dry and unstable conditions could lead to plume-dominated fire activity and rapid fire spread. * Affected area: In South Central OR...Fire Weather Zone 624 including the Jade Creek Fire. * Haines Index: 6. * Wind: East 5 to 10 mph. * Humidity: 10 to 18 percent. * Temperatures: In the upper 80s to the mid 90s. * View the hazard area in detail at http://www.wrh.noaa.gov/map/?wfo=mfr Precautionary/preparedness actions... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. Very dry and unstable conditions will create extreme fire growth potential. && $$ ORZ621-041200- /O.EXA.KMFR.FW.W.0044.170904T0300Z-170904T1600Z/ Siskiyou Mountains- 203 PM PDT Sun Sep 3 2017 ...RED FLAG WARNING IN EFFECT FROM 8 PM THIS EVENING TO 9 AM PDT MONDAY FOR GUSTY WINDS AND POOR HUMIDITY RECOVERY FOR UPPER SLOPES AND RIDGES IN FIRE WEATHER ZONE 621... The National Weather Service in Medford has issued a Red Flag Warning...which is in effect from 8 PM this evening to 9 AM PDT Monday. * Impacts: Gusty winds, poor relative humidity recovery, and high to very high fire danger will contribute to the potential for significant spread of new and existing fires * Affected area: Upper slopes and ridges of fire weather zone 621 in southern Josephine and Jackson Counties in Oregon and northern Siskiyou County in California. * Wind: North to northeast 10 to 15 mph with gusts of 20 to 25 mph. * Humidity: As low as 9 percent this evening, recovering to only 20 to 35 percent, lowest on the upper slopes and ridges. * View the hazard area in detail at http://www.wrh.noaa.gov/map/?wfo=mfr Precautionary/preparedness actions... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of gusty winds and poor relative humidity recovery will create the potential for new and existing fires to grow rapidly if fire suppression is not conducted. && $$ ORZ618>620-041200- /O.CON.KMFR.FW.W.0044.170904T0300Z-170904T1600Z/ Southern Oregon Coast-Western Rogue River-Siskiyou National Forest- Western Rogue Basin including the Illinois Valley- 203 PM PDT Sun Sep 3 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 9 AM PDT MONDAY FOR GUSTY WINDS AND POOR HUMIDITY RECOVERY FOR UPPER SLOPES AND RIDGES FOR FIRE WEATHER ZONE 618, 619 AND 620... * Impacts: Gusty winds, poor relative humidity recovery, and high to very high fire danger will contribute to the potential for significant spread of new and existing fires. * Affected area: Inland from the beaches in southern Curry County, including the Chetco Bar Fire, in fire weather zones 618 and 619. Upper slopes and ridges of fire weather zone 620 in western Josephine County. Higher terrain areas will see the strongest winds and lowest humidity. * Wind: North to northeast 10 to 15 mph with gusts up to 25 mph. * Humidity: As low as 9 percent this evening, recovering to only 20 to 35 percent, lowest on the upper slopes and ridges. * View the hazard area in detail at http://www.wrh.noaa.gov/map/?wfo=mfr $$ CAZ280-041200- /O.CON.KMFR.FW.W.0044.170904T0300Z-170904T1600Z/ Western Klamath National Forest- 203 PM PDT Sun Sep 3 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 9 AM PDT MONDAY FOR GUSTY WINDS AND POOR HUMIDITY RECOVERY FOR UPPER SLOPES AND RIDGES IN FIRE WEATHER ZONE 280... * Impacts: Gusty winds, poor relative humidity recovery, and high to very high fire danger will contribute to the potential for significant spread of new and existing fires. * Affected area: Upper slopes and ridges of fire weather zone 280 in western Siskiyou County. * Wind: North to northeast 10 to 15 mph with gusts up to 25 mph. * Humidity: As low as 10 percent this evening, recovering to only 20 to 35 percent, lowest on the upper slopes and ridges. * View the hazard area in detail at http://www.wrh.noaa.gov/map/?wfo=mfr $$ Petrucelli Visit us at www.weather.gov/Medford
4 follow-up statements
661 WWUS86 KMFR 040910 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 210 AM PDT Mon Sep 4 2017 ORZ618>621-041600- /O.CON.KMFR.FW.W.0044.000000T0000Z-170904T1600Z/ Southern Oregon Coast-Western Rogue River- Siskiyou National Forest- Western Rogue Basin including the Illinois Valley- Siskiyou Mountains- 210 AM PDT Mon Sep 4 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING FOR GUSTY WINDS AND POOR HUMIDITY RECOVERY FOR UPPER SLOPES AND RIDGES FOR FIRE WEATHER ZONES 618, 619, 620 AND 621... * Impacts: Gusty winds, poor relative humidity recovery, and high to very high fire danger will contribute to the potential for significant spread of new and existing fires * Affected area: Inland from the beaches in southern Curry County in fire weather zones 618 and 619, including the Chetco Bar Fire. Upper slopes and ridges of fire weather zones 620 in western Josephine County and 621 in southern Josephine and Jackson Counties in Oregon and northern Siskiyou County in California. Higher terrain areas will have the strongest winds and lowest humidity. * Wind: North to northeast 10 to 15 mph with gusts of 20 to 25 mph. * Humidity: 15 to 35 percent, lowest on the upper slopes and ridges. * View the hazard area in detail at http://www.wrh.noaa.gov/map/?wfo=mfr Precautionary/preparedness actions... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of gusty winds and poor relative humidity recovery will create the potential for new and existing fires to grow rapidly if fire suppression is not conducted. && $$ CAZ280-041600- /O.CON.KMFR.FW.W.0044.000000T0000Z-170904T1600Z/ Western Klamath National Forest- 210 AM PDT Mon Sep 4 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING FOR GUSTY WINDS AND POOR HUMIDITY RECOVERY FOR UPPER SLOPES AND RIDGES IN FIRE WEATHER ZONE 280... * Impacts: Gusty winds, poor relative humidity recovery, and high to very high fire danger will contribute to the potential for significant spread of new and existing fires. * Affected area: Upper slopes and ridges of fire weather zone 280 in western Siskiyou County. * Wind: North to northeast 10 to 15 mph with gusts up to 25 mph. * Humidity: 15 to 35 percent, lowest on the upper slopes and ridges. * View the hazard area in detail at http://www.wrh.noaa.gov/map/?wfo=mfr Precautionary/preparedness actions... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of gusty winds and poor relative humidity recovery will create the potential for new and existing fires to grow rapidly if fire suppression is not conducted. && $$ ORZ624-041600- /O.CON.KMFR.FW.W.0045.170904T2100Z-170905T0300Z/ Klamath Basin and the Fremont-Winema National Forest- 210 AM PDT Mon Sep 4 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING... * Impacts: Hot, very dry and unstable conditions could lead to plume-dominated fire activity and rapid fire spread. * Affected area: In South Central OR...Fire Weather Zone 624 including the Jade Creek Fire. * Haines Index: 6. * Wind: East 5 to 10 mph. * Humidity: 10 to 18 percent. * Temperatures: In the upper 80s to the mid 90s. * View the hazard area in detail at http://www.wrh.noaa.gov/map/?wfo=mfr Precautionary/preparedness actions... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. Very dry and unstable conditions will create extreme fire growth potential. && $$ MAS Visit us at www.weather.gov/medford
787 WWUS86 KMFR 041138 CCA RFWMFR URGENT - FIRE WEATHER MESSAGE...CORRECTED National Weather Service Medford OR 438 AM PDT Mon Sep 4 2017 CORRECTED HEADLINE FOR ORZ624 ORZ618>621-041600- /O.CON.KMFR.FW.W.0044.000000T0000Z-170904T1600Z/ Southern Oregon Coast-Western Rogue River- Siskiyou National Forest- Western Rogue Basin including the Illinois Valley- Siskiyou Mountains- 438 AM PDT Mon Sep 4 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING FOR GUSTY WINDS AND POOR HUMIDITY RECOVERY FOR UPPER SLOPES AND RIDGES FOR FIRE WEATHER ZONES 618, 619, 620 AND 621... * Impacts: Gusty winds, poor relative humidity recovery, and high to very high fire danger will contribute to the potential for significant spread of new and existing fires * Affected area: Inland from the beaches in southern Curry County in fire weather zones 618 and 619, including the Chetco Bar Fire. Upper slopes and ridges of fire weather zones 620 in western Josephine County and 621 in southern Josephine and Jackson Counties in Oregon and northern Siskiyou County in California. Higher terrain areas will have the strongest winds and lowest humidity. * Wind: North to northeast 10 to 15 mph with gusts of 20 to 25 mph. * Humidity: 15 to 35 percent, lowest on the upper slopes and ridges. * View the hazard area in detail at http://www.wrh.noaa.gov/map/?wfo=mfr Precautionary/preparedness actions... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of gusty winds and poor relative humidity recovery will create the potential for new and existing fires to grow rapidly if fire suppression is not conducted. && $$ CAZ280-041600- /O.CON.KMFR.FW.W.0044.000000T0000Z-170904T1600Z/ Western Klamath National Forest- 438 AM PDT Mon Sep 4 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING FOR GUSTY WINDS AND POOR HUMIDITY RECOVERY FOR UPPER SLOPES AND RIDGES IN FIRE WEATHER ZONE 280... * Impacts: Gusty winds, poor relative humidity recovery, and high to very high fire danger will contribute to the potential for significant spread of new and existing fires. * Affected area: Upper slopes and ridges of fire weather zone 280 in western Siskiyou County. * Wind: North to northeast 10 to 15 mph with gusts up to 25 mph. * Humidity: 15 to 35 percent, lowest on the upper slopes and ridges. * View the hazard area in detail at http://www.wrh.noaa.gov/map/?wfo=mfr Precautionary/preparedness actions... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of gusty winds and poor relative humidity recovery will create the potential for new and existing fires to grow rapidly if fire suppression is not conducted. && $$ ORZ624-041600- /O.COR.KMFR.FW.W.0045.170904T2100Z-170905T0300Z/ Klamath Basin and the Fremont-Winema National Forest- 438 AM PDT Mon Sep 4 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM PDT THIS AFTERNOON UNTIL 8 PM PDT THIS EVENING FOR DRY AND UNSTABLE HAINES 6 CONDITIONS WITH EXISTING FIRES FOR FIRE WEATHER ZONE 624 INCLUDING THE JADE CREEK FIRE... * Impacts: Hot, very dry and unstable conditions could lead to plume-dominated fire activity and rapid fire spread. * Affected area: In South Central OR...Fire Weather Zone 624 including the Jade Creek Fire. * Haines Index: 6. * Wind: East 5 to 10 mph. * Humidity: 10 to 18 percent. * Temperatures: In the upper 80s to the mid 90s. * View the hazard area in detail at http://www.wrh.noaa.gov/map/?wfo=mfr Precautionary/preparedness actions... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. Very dry and unstable conditions will create extreme fire growth potential. && $$ MAS Visit us at www.weather.gov/medford
098 WWUS86 KMFR 041601 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 901 AM PDT Mon Sep 4 2017 CORRECTED HEADLINE FOR ORZ624 CAZ280-ORZ618>621-041715- /O.EXP.KMFR.FW.W.0044.000000T0000Z-170904T1600Z/ Western Klamath National Forest-Southern Oregon Coast- Western Rogue River-Siskiyou National Forest- Western Rogue Basin including the Illinois Valley- Siskiyou Mountains- 901 AM PDT Mon Sep 4 2017 ...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND POOR HUMIDITY RECOVERY FOR UPPER SLOPES AND RIDGES FOR FIRE WEATHER ZONES 618, 619, 620 AND 621... Relative humidities will be low, but winds are expected to decrease this morning. $$ ORZ624-050300- /O.CON.KMFR.FW.W.0045.170904T2100Z-170905T0300Z/ Klamath Basin and the Fremont-Winema National Forest- 901 AM PDT Mon Sep 4 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING FOR DRY AND UNSTABLE HAINES 6 CONDITIONS WITH EXISTING FIRES FOR FIRE WEATHER ZONE 624 INCLUDING THE JADE CREEK FIRE... * Impacts: Hot, very dry and unstable conditions could lead to plume-dominated fire activity and rapid fire spread. * Affected area: In South Central OR...Fire Weather Zone 624 including the Jade Creek Fire. * Haines Index: 6. * Wind: east 5 to 10 mph. * Humidity: as low as 11 percent. * Temperatures: around 90. * View the hazard area in detail at http://www.wrh.noaa.gov/map/?wfo=mfr $$ Visit us at www.weather.gov/Medford
764 WWUS86 KMFR 042051 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 151 PM PDT Mon Sep 4 2017 ORZ624-050300- /O.NEW.KMFR.FW.A.0038.170906T1400Z-170907T0600Z/ /O.CON.KMFR.FW.W.0045.170904T2100Z-170905T0300Z/ Klamath Basin and the Fremont-Winema National Forest- 151 PM PDT Mon Sep 4 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING FOR DRY AND UNSTABLE HAINES 6 CONDITIONS WITH EXISTING FIRES FOR FIRE WEATHER ZONE 624 INCLUDING THE JADE CREEK FIRE... ...FIRE WEATHER WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY EVENING FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONE 624... The National Weather Service in Medford has issued a Fire Weather Watch...which is in effect from Wednesday morning through Wednesday evening. * Impacts: Scattered lightning with high to extreme fire danger will likely result in new fire starts. Gusty thunderstorm winds could contribute to fire spread. Despite rainfall, initial attack resources could be overwhelmed and holdover fires are expected. Also numerous strikes are possible outside of the heavy rain cores. * Affected area: In South Central OR...Fire Weather Zone 624. * Haines Index: 6. * Wind: Gusty and erratic winds of 30 to 40 mph are possible from stronger thunderstorms. * Humidity: as low as 11 percent. * Thunderstorms: Thunderstorms could develop as early as Tuesday night, but they are expected to be most frequent Wednesday afternoon through Wednesday evening. * View the hazard area in detail at http://www.wrh.noaa.gov/map/?wfo=mfr Precautionary/preparedness actions... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ ORZ615>623-625-050300- /O.NEW.KMFR.FW.A.0038.170906T1400Z-170907T0600Z/ South Central Oregon Coast-Umpqua Basin-Umpqua National Forest- Southern Oregon Coast-Western Rogue River-Siskiyou National Forest- Western Rogue Basin including the Illinois Valley- Siskiyou Mountains-Eastern Rogue Valley-Southern Oregon Cascades- South Central Oregon Desert including the BLM Land in Eastern Lake and Western Harney Counties- 151 PM PDT Mon Sep 4 2017 ...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONES 615...616...617...618...619...620...621...622... 623 AND 625... The National Weather Service in Medford has issued a Fire Weather Watch...which is in effect from Wednesday morning through Wednesday evening. * Impacts: Scattered lightning with high to extreme fire danger will likely result in new fire starts. Gusty thunderstorm winds could contribute to fire spread. Despite rainfall, initial attack resources could be overwhelmed and holdover fires are expected. Also numerous strikes are possible outside of the heavy rain cores. * Affected area: In Fire Zone....616. In South Central OR Fire Zone....625. In Southwest OR Fire Zones...615...617...618...619...620... 621...622...623. * Wind: Gusty and erratic winds of 30 to 40 mph are possible from stronger thunderstorms. * Thunderstorms: Thunderstorms could develop as early as Tuesday night, but they are expected to be most frequent Wednesday afternoon through Wednesday evening. * View the hazard area in detail at http://www.wrh.noaa.gov/map/?wfo=mfr Precautionary/preparedness actions... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ CAZ280>282-284-285-050300- /O.NEW.KMFR.FW.A.0038.170906T1400Z-170907T0600Z/ Western Klamath National Forest- Central Siskiyou County Including Shasta Valley-Shasta- Trinity National Forest in Siskiyou County- Siskiyou County from the Cascade Mountains East and South to Mt Shasta-Modoc County Except for the Surprise Valley- 151 PM PDT Mon Sep 4 2017 ...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONES 280...281...282...284 AND 285... The National Weather Service in Medford has issued a Fire Weather Watch...which is in effect from Wednesday morning through Wednesday evening. * Impacts: Scattered lightning with high to extreme fire danger will likely result in new fire starts. Gusty thunderstorm winds could contribute to fire spread. Despite rainfall, initial attack resources could be overwhelmed and holdover fires are expected. Also numerous strikes are possible outside of the heavy rain cores. * Affected area: In Northern CA...Fire Weather Zones 280...281...282...284 and 285. * Wind: Gusty and erratic winds of 30 to 40 mph are possible from stronger thunderstorms. * Thunderstorms: Thunderstorms could develop as early as Tuesday night, but they are expected to be most frequent Wednesday afternoon through Wednesday evening. * View the hazard area in detail at http://www.wrh.noaa.gov/map/?wfo=mfr Precautionary/preparedness actions... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ Petrucelli Visit us at www.weather.gov/Medford
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Sep 3, 8:57 AM PDT, 5 hours 6 minutes earlier.
Area forecast discussion, Sep 3, 8:57 AM PDT, 5 hours 6 minutes before
Area Forecast Discussion
National Weather Service Medford OR
857 AM PDT Sun Sep 3 2017
.DISCUSSION...
The biggest concern for today is how the dense smoke will impact
temperatures into the afternoon. As of this writing the KMFR
visibility is down to a mile and the smoke is thick and well
dispersed in the atmosphere. Fought with the idea of taking
temperatures bellow the 100 degree mark for KMFR. However, we
didn't do that because the HRRR- Smoke model actually shows the
smoke concentration dropping this afternoon for the west side
valleys because of up valley flow. However, models are still
keeping high smoke concentrations in northern California, so
dropped down temperatures a decent amount there.
As for thunderstorms, all the Hi-Resolution models are showing
some moist convection forming over northern California south of
the Siskiyou county border. The forcing mechanism looks like a
wave coming up the coast with some help from the up valley flow
in the Sacramento valley. Overall, keeping a slight chance of
thunderstorms in Siskiyou county over the higher terrain. -Smith
&&
.AVIATION...03/12Z TAF CYCLE...Wildfire smoke will limit visibility
to less than 2 miles at times west of the Cascades today (including
KMFR/KRBG). Visibility will be as low as only a few hundred feet in
portions of the lower Klamath River Valley in western Siskiyou
County where vertical mixing will be negligible. However, north to
northwest breezes will pick up this afternoon in the rest of the
west side valleys, which should raise visibility in some areas, but
likely not all locations. The northwest winds should bring some
thicker smoke east of the Cascades too, which may impact the
terminals at KLMT in the afternoon/evening.
A shallow marine layer will redevelop north of Cape Blanco for a few
hours late Sunday night into Monday morning with the potential for
IFR fog, but confidence in this is moderate at best. -Spilde
&&
.MARINE...Updated 300 AM PDT Sunday 3 September 2017...Overall,
expect light to occasionally moderate northerly winds today through
Tuesday morning, strongest south of Cape Blanco on Monday.
Relatively low seas can also be expected during this time frame,
though seas may be slightly steeper Monday due to the increased wind
speeds south of Cape Blanco. Winds are likely to reverse to light
southerly Tuesday with seas then expected to become westerly swell
dominated. Seas will likely range from 4 to 6 feet at least into
early Friday. -Spilde
&&
.FIRE WEATHER...Updated 400 AM PDT Sunday 3 September 2017...Hot
weather will prevail into early next week. Dense smoke shading will
occur in some areas, especially western Siskiyou County valleys and
also portions of southwest Oregon, where it will be markedly cooler.
A few of the local RAWS sites in the lower Klamath Valley like Dutch
Indy, Sawyers Bar and Somes Bar failed to break the strong inversion
and only reached the upper 70s for highs Saturday afternoon. On a
normal day without smoke, those sites would easily reach into the
100s. Expect this will likely occur again today, but it is highly
dependent upon smoke thickness and vertical mixing.
A slight chance of thunderstorms exists in northern California and
perhaps near the Cascades this afternoon and evening, but we're not
expecting much and smoke may limit the amount of instability,
perhaps enough to preclude thunderstorm development altogether.
Tonight, east to northeast winds will develop over the upper slopes
and ridges of the Coast Range in Curry and western Josephine
Counties and also portions of western Siskiyou County. They'll be
gusty at times and combined with poor humidity recovery will cause
critical fire weather conditions. We've upgraded the Fire Weather
Watches to Red Flag Warnings.
With the upper ridge overhead east of the Cascades on Monday, dry,
unstable conditions will develop there resulting in the potential
for plume-dominated fire with any existing fires, so we have issued
a Fire Weather Watch in fire weather zone 624 for this potential.
There is a slight chance for thunderstorms in northern California
and up the Cascades both Monday/Tuesday afternoon and evening. Then,
thunderstorm chances increase area wide Wednesday afternoon through
Wednesday night as the remnants of Lidia move northward and through
the area. Cooler weather returns late in the week with higher
humidity. -Spilde
&&
.PREV DISCUSSION... /Issued 458 AM PDT Sun Sep 3 2017/
SHORT TERM...The upper ridge over the area will remain in place
today and Monday and will bring continued hot temperatures and dry
humidities to inland areas. Active fires will result in continued
areas of smoke during this hot and dry pattern. In locations
where smoke is thick, temperatures will not get as hot as they
would otherwise given the strong ridge pattern. Smoke has reduced
temperatures on average around 2 to 10 degrees below expected
values, with even further decreases in areas of heavy smoke.
However, since smoke levels fluctuate day to day, there is low
confidence on the exact details of the temperature forecast. The
HRRR smoke forecast indicates that areas of significant smoke will
linger, especially from the Cascades west, and expect a similar
pattern today as compared to yesterday. As a result, have lowered
afternoon temperatures in western valleys, especially in the
Umpqua, Illinois, Rogue and Klamath River valleys which saw
significant reductions in heating yesterday due to heavy smoke.
On Monday, high temperatures will trend slightly lower but will
continue to remain near or at triple digits in western valleys.
Due to the effects of smoke on decreasing high temperatures, have
lowered the excessive heat warning to an advisory. Of note, the
effects of smoke along with heat will bring significant health
impacts to people in these areas. An air quality alert and heat
advisory are in effect. Please see the AQAMFR and NPWMFR for
details.
Also of concern, the combination of very dry conditions overnight
and some breezy to gusty winds tonight into Monday morning over
the coastal mountains, is expected to bring a critical fire weather
pattern to the higher terrain in Curry County, western Josephine
County and western Siskiyou County. Please see the RFWMFR for
details.
Otherwise, the main concern for the next couple days is with
limited mid level moisture and weak disturbances moving into the
area from the south. This combined with daytime instability will
bring a slight chance of thunderstorms today and Monday. The
slight chance for thunderstorms is mainly over central and
eastern Siskiyou county and into the southern Oregon Cascades
today, then the slight risk for storms on Monday is forecast
across Siskiyou County, into the southern Oregon Cascades and
eastward over Winter Rim on Monday. However, moisture and
instability is weak and we may see mainly cumulus buildups.
Tuesday, the remnants of tropical storm Lidia will approach from
the south as an upper low moving northward just off the
California coast. This low will spread increasing mid-level
moisture into the area on Tuesday and will bring a slight chance
for thunderstorms across Northern California and into
the Southern Oregon Cascades. Temperatures will trend slightly
lower on Tuesday but remain hot as the upper ridge remains
in place. Also, expect continued smoke impacts across the
area with heaviest smoke levels from the Cascades west.
Then as the low associated with the remnants of Lidia moves
northward as an open wave just off the Northern California coast
and extreme southern Oregon coast, expect moisture to increase
further and additional upper level disturbances to move across
the area. Models continue to indicate that this pattern will
result in increasing chances for thunderstorms and showers by
Wednesday and into Wednesday night. However, model forecasts are
showing considerable variability on the timing of this upper
low/shortwave as it tracks north just off the Northern California
coast and becomes positioned off the Southern Oregon coast. The
faster track shown in the GFS would support a mixture of showers
and possible overnight thunderstorms Tuesday night into Wednesday
morning with additional storms during the day Wednesday, mainly
over northern, central and eastern portions of the area. The ECMWF
shows a slower track and has been more consistent over the last
several model runs. The ECMWF solution brings the upper
low/shortwave off the southern Oregon coast Wednesday evening and
night which places the period of best storm development later in the
day Wednesday. Also with this track may see the potential for storms
to develop across much of the area, including areas west of the
Cascades. Will need to monitor the model and ensemble solutions with
future model runs to determine when and where thunderstorms are most
likely to occur on Wednesday.
LONG TERM...Thursday through Sunday...Confidence is increasing
that there will be a shift to more seasonable temperatures and a
somewhat moister pattern late in the week into next weekend. Model
solutions show an upper trough nearing the Pacific Northwest coast
Thursday night then pushing inland on Friday. With this trough a mix
of showers and thunderstorms is possible with thunderstorms possible
mainly along and east of the Cascades. However, due to model
variability, confidence is low in the details of where and how much
showers or thunderstorms may develop. After Friday, model
variability increases further and there remains low confidence as to
whether we will return to a dry pattern with a flat ridge over the
region or see another upper trough moving into the area around
Sunday.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Fire Weather Watch from Monday afternoon through Monday evening
for ORZ624.
Red Flag Warning from 8 PM this evening to 9 AM PDT Monday for
ORZ618>620.
Heat Advisory until 11 PM PDT Monday for ORZ021>028.
CA...Heat Advisory until 11 PM PDT Monday for CAZ081-082.
Red Flag Warning from 8 PM this evening to 9 AM PDT Monday for
CAZ280.
Heat Advisory until 11 PM PDT Monday for CAZ080.
Dense Smoke Advisory until noon PDT Monday for CAZ080.
Pacific Coastal Waters...None.
CZS/CC/MASThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 11:23 PM PDT | Dense Smoke Advisory | MFR | Douglas, Jackson, Klamath | 5 days |
| Sep 3, 3:09 AM PDT | Fire Weather Watch | MFR | Klamath, Lake | 11 hr |
| Sep 3, 3:09 AM PDT | Red Flag Warning | MFR | Coos, Curry, Jackson, Josephine | 30 hr |
| Sep 3, 2:35 PM PDT | Small Craft Advisory | MFR | 32 hr |
Nearby
Red Flag Warnings in Oregon, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.